Related Experiment Video
Updated: Aug 1, 2026

Murine Model of Wound Healing
Published on: May 28, 2013
Recognition and Treatment of Wounds in Persons Using Xylazine: A Case Report From New Haven, Connecticut
Anne Dowton1, Molly Doernberg, Erica Heiman
1From the Department of Internal Medicine, Yale School of Medicine, New Haven, CT (AD, EH, PB, KLM, KLS); Yale Program in Addiction Medicine, Yale School of Medicine, New Haven, CT (AD, EH, PB, KLM, KLS); Yale School of Medicine, New Haven, CT (MD); Department of Infectious Diseases, Yale School of Medicine, New Haven, CT (MG); Department of Pathology, Yale School of Medicine, New Haven, CT (HW); Department of Dermatology, Yale School of Medicine, New Haven, CT (JL); and Smilow Cancer Hospital, Yale New Haven Hospital, New Haven, CT (JL).
Background:
Xylazine is an α 2 -adrenergic agonist that is commonly used as a veterinary tranquilizer and is increasingly present in the unregulated US drug supply since at least 2019. There are many suspected clinical complications of xylazine use, including unusual skin wounds, atypical overdose presentations, and possible dependence and withdrawal syndromes. However, there are few reports of cutaneous manifestations of xylazine in patients who inject drugs that can guide diagnosis and management in patients with confirmed xylazine toxicology.
Case Summary:
We present the cases of 3 stably housed patients in Connecticut with opioid use disorder and intravenous use of fentanyl who presented with atypical, chronic wounds at the site of injection drug use. Xylazine toxicology sent on all 3 patients was positive. All patients were seen by wound care and dermatology, and 1 patient was followed by infectious diseases. Wound care management strategies are discussed as well as harm reduction strategies. For all patients, the dose of their medication for opioid use disorder was increased to decrease frequency of drug use given concern that patients were exposed to a drug supply containing xylazine.
Clinical Significance:
This case report presents wound characteristics that raise the index of suspicion for xylazine-involved injection wounds and might assist in their diagnosis and management. There is urgent need for more reporting of such cases as well as rigorous research to understand the potential impact of xylazine on people who use drugs. Multidisciplinary best practices should be established.

